Illinois, 2021

Tornado and Damaging Wind in Illinois, June 24, 2021

June 24, 2021 · NWS LSX · 2 events in 2 counties and zones

A trough moved southeast through the region, generating a complex of showers and storms. Numerous reports of damaging winds, a few tornadoes and flash flooding were reported with this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A trough moved southeast through the region, generating a complex of showers and storms. Numerous reports of damaging winds, a few tornadoes and flash flooding were reported with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 24, 6:03 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 24, 6:03 PM CST, 1 hour 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
703 PM CDT Thu Jun 24 2021

.SHORT TERM...  (Through Late Friday Night)
Issued at 240 PM CDT Thu Jun 24 2021

An MCV was located over west-central Illinois moving
east/southeast, with more concentrated convection just downstream of
this feature. Further south, weakening showers and storms are also
drifting east across the bi-state area. There should be a lull
behind the ongoing activity, with subsidence behind the departing
MCV and lesser instability due to prior rainfall. Earlier runs of
the HRRR developed convection very rapidly this afternoon along a
surface trough axis, though has recently backed off at least in
terms of timing. This makes more sense given the aforementioned
subsidence aloft. While I am unsure how widespread storms will get
early this evening across northeast Missouri and west-central
Illinois along the surface trough axis, there is high confidence
that the stronger low-level convergence will lead to widespread
strong-severe storms across the mid-Missouri Valley late this
afternoon into early this evening. These storms should move
east/southeast as they get an organized cold pool through the
overnight hours. Damaging wind gusts are the main threat, especially
in central and northeast Missouri. As the storms progress further
east/southeast, there are some signals that the line may become more
outflow dominant. While an isolated tornado or two cannot be ruled
out in central and northeast Missouri, the orientation (west to
east) of the 0-3km shear vector should not be ideal for mesovortex
genesis along the line.

The heavy rainfall threat tonight looks to be more conditional on
how quickly storms develop along the surface trough in northeast
Missouri and west-central Illinois. These storms will have the
propensity to train, but there remains uncertainty with not only how
quickly they develop in our northern CWA, but also how widespread at
least initially. Once the thunderstorms congeal more into a line and
develop a cold pool, they should progress to the east/southeast at a
decent clip which would lessen the chances of flash flooding.

The bigger flash flood threat appears to be Friday afternoon and
evening as thunderstorms redevelop the effective boundary or outflow
boundary. The concern is more heightened is this period because of
the high likelihood of training convection near this surface
boundary in an environment very favorable for efficient rainfall
(deep warm cloud depths, precipitable water values near daily
records). In addition, antecedent conditions will likely be more
supportive, as tonight's rainfall will help prime conditions to
produce more runoff with this second round of storms. The
uncertainty is exactly where the west/southwest to east/northeast
axis of heaviest rainfall will be Friday afternoon/evening. Used a
blend of QPF, but did give a nod to the further south solutions of
the Hi-Res NAM and 12Z HRRR. Given tonight's expected evolution of
storms, the effective frontal boundary will likely be further south
than some of the other guidance. Past experience also favors a
slightly further south solution. So, all that being said, the most
likely areas for the heaviest rains tomorrow appears to be near a
KMYJ to KPPQ line. Rainfall totals through Friday night of 2-4
inches are expected in/around these locations, with locally higher
totals very likely. In fact, the latest HREF suggests much higher
totals are possible looking after its probability matched mean 48-
hour totals.

With this package, updated the flash flood watch and expanded it
slightly further to the south and east. In addition, it was extended
in time through Friday night to cover tomorrow afternoon and
evening's second round of storms.

Gosselin

.LONG TERM...  (Saturday through Next Thursday)
Issued at 240 PM CDT Thu Jun 24 2021

A continued active pattern is expected through at least early next
week beneath southwest flow aloft and a quasi-stationary front at
the surface. The good news is forcing for ascent looks quite a bit
weaker by late weekend/early next week, so widespread organized
storms look less and less likely. However, by that time and rain
at least for a good chunk of the area will not be welcomed.
Temperatures are likely to be near normal during the day and above
normal at night given the continued chances for rain and quite a
bit of cloud cover.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 638 PM CDT Thu Jun 24 2021

Primary concern for tonight is obviously thunderstorms. Current
thinking is that the cluster of storms over the Mid Missouri
Valley will grow upscale into a squall line that will surge
southeast later this evening and overnight. There will likely be a
few cells ahead of the line which could briefly produce MVFR/IFR
visibility in moderate to heavy rain. The line itself will likely
produce MVFR/IFR visibility as it moves through. Gusty winds are
also possible, though I have not mentioned wind gusts in the TAFs
just yet as I would prefer to get a better handle on timing.
Moderate to occasionally heavy rain will likely persist in the
wake of the line over parts of central and northeast Missouri
which could keep lower visibility in those areas...again, would
like to see some continuity of observations behind the line before
forecasting low visibility all night. Rain and thunderstorms
should diminish Friday morning after 12Z. Another round of storms
looks likely Friday afternoon/evening.

SPECIFICS FOR KSTL:

The line of storms mentioned above will likely impact Lambert
between 07-09Z. Until then, expect VFR flight conditions to
prevail. There is a great deal of uncertainty about what will
happen after the initial wave of storms. It's possible that
moderate to heavy rain will continue at the terminal through the
early morning until 12-15Z. Have taken the more optimistic
solution of the storms blowing through with rain tapering down to
occasional showers Friday morning...but again, I'm not terribly
confident in this outcome.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-Knox MO-
     Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint Charles MO-
     Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO.

IL...Flash Flood Watch through Saturday morning for Adams IL-Brown IL-
     Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jun 24, 1:52 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
252 PM CDT Thu Jun 24 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
252 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across much of the area tonight. The main
threat will be damaging wind with the potential for a few tornadoes
and some hail.

The flash flood watch has expanded slightly to the south and east and
extended in time through Saturday morning. Please refer to the flash
flood watch product for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The flash flood watch has expanded slightly to the south and east and
extended in time through Saturday morning. Please refer to the flash
flood watch product for more details.

There is a chance of thunderstorms across parts of the area
Friday through Wednesday.

There is a slight risk for severe thunderstorms late Friday
afternoon into Friday night. The main threats will be large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to to report any severe weather or flooding
to the National Weather Service.

Gosselin

In the hours before

Local storm report, Jun 24, 1:46 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
246 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       CALIFORNIA              38.63N 92.57W
06/24/2021  M1.45 INCH       MONITEAU           MO   PUBLIC

            MEASURED RAINFALL BETWEEN 10:35AM AND 1:20PM
            TODAY IN CALIFORNIA, MO.

&&

MRB

The radar

The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Macoupin

When
June 24, 7:18 PM CST to 7:19 PM CST
Where
Macoupin County, 2.98 mi NE of Modesto Weber Arpt to 3.14 mi NE of Modesto Weber Arpt
Rating
EFU
Path length
0.23 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
39.515, -89.918

A storm chaser observed and photographed a tornado 5 miles west of Virden, IL. Based on this chaser’s observations and radar data, the tornado formed around 0118 UTC and tracked northeastward across an open field before dissipating less than a minute later at 0119 UTC. Video showed a condensation funnel reaching the ground. The starting and ending points are estimated and based on information received. Thus the tornado is rated EFU with a path length of approximately 0.23 miles and path width of 10 yards. No damage reported.

Thunderstorm Wind, Pike

When
June 24, 11:50 PM CST
Where
Pike County, 1.65 mi N of Pittsfield
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.623, -90.814

Widespread tree damage around RV Resort about 3 miles north of Pittsfield.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970271, 970292.